I'm 80 years old and my doctor wants to put me on an antidepressant and a benzodiazepine
usedtodance Asks ...
I had severe back pain going down into the leg. My doctor put me on Tramadol. I took it for 18 days, but had to get off because I became very suicidal. He later put me on Lexapro for depression. I couldn't take that either as it gave me esophageal spasams. MRI shows that I have a synovial cyst on 1 on the lumbar spine that was on the large nerve. Somehow it moved and I am fairly pain free. However I have some anxiety problems and the doctor wants to put me back on an anti-depressive med along with valium or xanax. I might add thaqt I'm 80 years old, have always been susceptible to bad reactions to certain meds. I was on valium many years ago and know that I can tolerate the 5mg especially if I take it only as needed. This doctor insists on 2mg X 3 daily. Do you think I should go along with him on the anti-depressent meds?
Dr. Stuart Shipko Says ...
I cannot give you specific medical advice, as this is beyond the scope of this forum. My generic opinion is that I would never start a person who was 80 years old on any psychiatric medications unless there was no other option. Valium and similar drugs all impact memory, coordination and balance, and this gets worse as patients age. I would be concerned about fall risk and impaired driving. Using the antidepressant alone without Valium is likely to aggravate anxiety, at least in the short term. There are a lot of side effects from the antidepressants, with or without Valium and all of these get worse with age. In this sort of situation (and this may not apply to you) I prefer to avoid using psychiatric medications unless there is no other choice.